Lexapro, or escitalopram, is a selective serotonin reuptake inhibitor, or SSRI, that is used to treat symptoms of depression, states Drugs.com. Lexapro alters chemical signals in the brain that may cause depression or anxiety. Although Lexapro may be effective in treating symptoms, it may cause weight gain because of increased swelling, states MayoClinic.com. Lexapro must be stopped safely to avoid complications.
Avoid abruptly stopping Lexapro, states Drugs.com. Lexapro may take up to four weeks to reach the appropriate therapeutic levels in your system. Therefore, because your body is now used to Lexapro, you most slowly stop this medication.
Work with your doctor to taper your dose of Lexapro. Lexapro is available in 20 mg, 15 mg, 10 mg and 5 mg doses. If you are taking a 5 mg low dose, you are not likely to experience symptoms of withdrawal or discontinuation. If you do begin to feel lightheaded, nauseous or anxious, take a 5 mg dose to relieve your symptoms. If you are taking a higher 20 mg or 10 mg dose, reduce your dose as directed by your doctor. If your doctor's recommendations are too abrupt, you may experience signs of discontinuation. In this case, call your doctor, who will likely recommend that you take a normal dose of Lexapro. Then, design a plan with your doctor to lengthen the taper process to avoid withdrawal. It may take over four weeks to taper Lexapro depending on how you respond to its discontinuation, according to a 2005 article in "The Journal of Family Practice." Unfortunately, there are no clear protocols on how to discontinue Lexapro.
Alert your doctor if you are having a return, or worsening of depression or anxiety after stopping Lexapro. Do not hesitate to go to the emergency room if you experience dizziness, tremors, lightheadedness or confusion because you may be experiencing withdrawal.
Never abruptly stop Lexapro, or any other medication without your doctor's permission.